Alert archive / Oklahoma / Red Flag Warnings in 2016

Red Flag Warning 12, NWS Norman, OK

March 15, 201635 counties in Oklahoma; 8 counties in Texas

NWS Norman, OK issued this red flag warning at Mar 15, 2016, 4:03 AM CDT for 35 counties in Oklahoma; 8 counties in Texas. It took effect at Mar 15, 2016, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2016, 4:03 AM CDT (09:03 UTC)
In effect from
Mar 15, 2016, 1:00 PM CDT
Expired
Mar 15, 2016, 7:00 PM CDT
In force
6 hr
Issued by
NWS Norman, OK
All 43 counties

Alfalfa County, OK, Beckham County, OK, Blaine County, OK, Caddo County, OK, Canadian County, OK, Cleveland County, OK, Comanche County, OK, Cotton County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Garfield County, OK, Grady County, OK, Grant County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Jackson County, OK, Jefferson County, OK, Kay County, OK, Kingfisher County, OK, Kiowa County, OK, Lincoln County, OK, Logan County, OK, Major County, OK, McClain County, OK, Noble County, OK, Oklahoma County, OK, Payne County, OK, Roger Mills County, OK, Stephens County, OK, Tillman County, OK, Washita County, OK, Woods County, OK, Woodward County, OK, Archer County, TX, Baylor County, TX, Clay County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 108 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2948 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

443 
WWUS84 KOUN 150903
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
403 AM CDT TUE MAR 15 2016

...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP
THIS AFTERNOON ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH
TEXAS...

.A STORM SYSTEM MOVING OVER THE GREAT PLAINS WILL SEND A COLD
FRONT THROUGH OKLAHOMA. BREEZY NORTHWEST WINDS NEAR 20 TO
25 MPH...WITH STRONGER GUSTS...ARE EXPECTED TO DEVELOP DURING THE
LATE MORNING AND EARLY AFTERNOON HOURS. TEMPERATURES IN THE UPPER
60S AND DEW POINTS IN THE TEENS WILL RESULT IN MINIMUM RELATIVE
HUMIDITY DROPPING INTO THE TEENS THIS AFTERNOON.

OKZ004>013-151715-
/O.UPG.KOUN.FW.A.0011.160315T1800Z-160316T0000Z/
/O.NEW.KOUN.FW.W.0012.160315T1800Z-160316T0000Z/
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-
403 AM CDT TUE MAR 15 2016

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR WINDY CONDITIONS... WARM TEMPERATURES AND
LOW RELATIVE HUMIDITY FOR MUCH OF NORTHERN OKLAHOMA...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WIND...NORTHWEST 20 TO 25 MPH WITH GUSTS NEAR 30 TO 35 MPH.

* HUMIDITY...10 TO 20 PERCENT.

* TEMPERATURE...66 TO 71 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

OKZ014>029-033>039-044-045-TXZ083>090-151715-
/O.NEW.KOUN.FW.W.0012.160315T1800Z-160316T0000Z/
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
HARMON-GREER-KIOWA-JACKSON-TILLMAN-COMANCHE-STEPHENS-COTTON-
JEFFERSON-HARDEMAN-FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-
CLAY-
403 AM CDT TUE MAR 15 2016

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR WINDY CONDITIONS...WARM TEMPERATURES AND LOW
RELATIVE HUMIDITY FOR MUCH OF WESTERN AND CENTRAL OKLAHOMA...AND
WESTERN NORTH TEXAS...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING. 

* WIND...NORTHWEST WINDS 15 TO 25 MPH WITH HIGHER GUSTS.

* HUMIDITY...10 TO 20 PERCENT.

* TEMPERATURE...70 TO 80 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
3 follow-up statements
901 
WWUS84 KOUN 151616
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
1116 AM CDT TUE MAR 15 2016

...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS...

OKZ004>029-033>039-044-045-TXZ083>090-160000-
/O.CON.KOUN.FW.W.0012.160315T1800Z-160316T0000Z/
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-HARMON-GREER-KIOWA-JACKSON-TILLMAN-COMANCHE-STEPHENS-
COTTON-JEFFERSON-HARDEMAN-FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-
ARCHER-CLAY-
1116 AM CDT TUE MAR 15 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WINDY CONDITIONS...WARM TEMPERATURES AND LOW RELATIVE
HUMIDITY FOR MUCH OF WESTERN AND CENTRAL OKLAHOMA...AND WESTERN
NORTH TEXAS...

* WIND...NORTHWEST WINDS 20 TO 30 MPH WITH HIGHER GUSTS.

* HUMIDITY...10 TO 20 PERCENT.

* TEMPERATURE...68 TO 80 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
745 
WWUS84 KOUN 152008
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
308 PM CDT TUE MAR 15 2016

...CRITICAL TO EXTREME FIRE WEATHER CONDITIONS WILL PERSIST THIS
AFTERNOON ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS...

OKZ004>029-033>039-044-045-TXZ083>090-160000-
/O.CON.KOUN.FW.W.0012.000000T0000Z-160316T0000Z/
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-HARMON-GREER-KIOWA-JACKSON-TILLMAN-COMANCHE-STEPHENS-
COTTON-JEFFERSON-HARDEMAN-FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-
ARCHER-CLAY-
308 PM CDT TUE MAR 15 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WINDY CONDITIONS...WARM TEMPERATURES AND LOW RELATIVE
HUMIDITY FOR MOST OF WESTERN AND CENTRAL OKLAHOMA...AND WESTERN
NORTH TEXAS...

* WIND...NORTHWEST WINDS 20 TO 30 MPH WITH HIGHER GUSTS.

* HUMIDITY...10 TO 20 PERCENT.

* TEMPERATURE...68 TO 80 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

KURTZ
023 
WWUS84 KOUN 160013
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
713 PM CDT TUE MAR 15 2016

OKZ004>029-033>039-044-045-TXZ083>090-160115-
/O.EXP.KOUN.FW.W.0012.000000T0000Z-160316T0000Z/
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-HARMON-GREER-KIOWA-JACKSON-TILLMAN-COMANCHE-STEPHENS-
COTTON-JEFFERSON-HARDEMAN-FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-
ARCHER-CLAY-
713 PM CDT TUE MAR 15 2016

...RED FLAG WARNING HAS EXPIRED FOR WINDY CONDITIONS...WARM
TEMPERATURES AND LOW RELATIVE HUMIDITY FOR MOST OF WESTERN AND
CENTRAL OKLAHOMA...AND WESTERN NORTH TEXAS...

RED FLAG CONDITIONS WILL QUICKLY END WITHIN THE NEXT HOUR AS WINDS
DIMINISH...TEMPERATURES COOL...AND HUMIDITY LEVELS INCREASE.

$$

MBS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Mar 15, 3:51 AM CDT, 12 minutes earlier.

Area forecast discussion, Mar 15, 3:51 AM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
351 AM CDT TUE MAR 15 2016

.DISCUSSION...
SURFACE LOW PRESSURE...CENTERED OVER KANSAS EARLY THIS
MORNING...WILL MOVE OFF TO THE EAST TODAY...DRAGGING A COLD FRONT
ACROSS OKLAHOMA AND NORTH TEXAS. THE AIR BEHIND THE FRONT WILL BE
A LITTLE COOLER...AND QUITE DRY. NORTHWEST WINDS WILL RAISE THE
RISK OF WILDFIRES INTO THE CRITICAL CATEGORY ACROSS MUCH OF OUR
FORECAST AREA THIS AFTERNOON. WE HAVE GREATLY EXPANDED THE
GEOGRAPHIC AREA OF THE PREVIOUS FIRE WEATHER WATCH...AND UPGRADED
THE WATCH TO A RED FLAG WARNING.

WIND SPEEDS WILL DROP OFF QUICKLY AROUND SUNSET...AND RELATIVELY
MILD AND DRY WEATHER WILL BE THE RULE THROUGH THURSDAY. AN UPPER-
LEVEL SYSTEM...COMBINED WITH INCREASED LOW-LEVEL MOISTURE...WILL
BRING A CHANCE OF RAIN ON FRIDAY. ELEVATED INSTABILITY MAY SUPPORT
A FEW THUNDERSTORMS NEAR THE RED RIVER.

THERE IS A SLIGHT CHANCE THAT SNOW WILL MIX WITH RAIN ACROSS THE
NORTHWEST PART OF OUR FORECAST AREA EARLY SATURDAY. EVEN IF THIS
DOES HAPPEN...ACCUMULATION WILL BE UNLIKELY.

A COOL AIRMASS WILL REMAIN OVER THE PLAINS INTO THE WEEKEND. AFTER
THAT...A STRONG STORM SYSTEM IS FORECAST TO DEVELOP JUST TO OUR
WEST EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  74  40  70  40 /   0   0   0   0
HOBART OK         74  38  71  39 /   0   0   0   0
WICHITA FALLS TX  78  42  76  45 /   0   0   0  10
GAGE OK           67  32  65  31 /   0   0   0   0
PONCA CITY OK     71  35  67  34 /   0   0   0   0
DURANT OK         81  47  74  47 /   0   0   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS
     EVENING FOR OKZ004>029-033>039-044-045.

TX...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS
     EVENING FOR TXZ083>090.

&&

03/23
Hazardous weather outlook, Mar 14, 7:11 PM CDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
711 PM CDT MON MAR 14 2016

OKZ004>048-050>052-TXZ083>090-160015-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
711 PM CDT MON MAR 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

.FIRE WEATHER...
HOT AND DRY CONDITIONS WILL RESULT IN ELEVATED TO CRITICAL FIRE
WEATHER CONCERNS TUESDAY THROUGH THURSDAY. CONDITIONS WILL BE
GREATEST ON TUESDAY AS STRONG NORTHWEST WINDS DEVELOP.

.THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

Nearby

Red Flag Warnings in Oklahoma, 2016Red Flag Warnings in Texas, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.